Excitotoxicity as a result of Mirtazapine

Discussion in 'Support' started by MariaH, Nov 15, 2013.

tinnitus forum
    1. MariaH
      Dreaming

      MariaH Member

      Location:
      Barcelona
      Tinnitus Since:
      07/2013
      Cause of Tinnitus:
      Medication
      Hello!
      I'm in the middle of a crisis here and was hoping to find some support.
      I have had mild tinnitus for 3 years, however, three months ago, I went through a tough time at work and started suffering from sleep deprivation. After looking up information on this website I started taking Remeron (Mirtazapine) for sleep.
      After one week of taking 15mg every night, I started noticing this electric buzz in my head. At first I didn't attribute it to Remeron, but soon after, the electric buzz increased and more incredibly weird (and extremely loud!) noises were added. This time I knew for sure that it was due to the Remeron, despite the fact that it's not known to be an ototoxic drug (although it *is* mentioned on the 2013 ata.org list)!
      So now I'm stuck and very, very desperate. My ''gentle'' hissing turned into an electric storm and it's not fun. I can no longer get ANY natural sleep and have to take Lorazepam to knock me out, which in turn makes my ringing worse.
      So what on earth do I do? I'm living in hell and am not sure how to get out.
      I think this might be a clear case of excitotoxicity.
      My gosh... is there any hope? ANY meds I can take to reverse this or block the effects? Any advice would be much appreciated!
      Thank you!!
       
    2. Carlo
      Balanced

      Carlo Member Benefactor

      Location:
      Italy
      Tinnitus Since:
      07/2013
      Hello MariaH,
      sorry you are having troubled days. Here around many people take Mirtazepine for sleep without problems, I hope after you quitted you'll back at the baseline levels. I can understand, sleep deprivation is terrible, I had the same the first weeks after the onset of my T. You should talk to your doctor as soon as possible and get some meds not signed in the ATA list. Personally, I took lormetazepam (drops) to fall asleep - as my GP prescribed - for some days during the worst period. It worked very well, no side effects on the T, as I am not having negative effects taking half a pill of Tavor (lorazepam) before to sleep. Of course, it's only my experience. It's possible that the increasing of yout T is related to a high level of anxiety. Anyway, I wish you to recover soon.
      Hang in there!
      Carlo
       
    3. mick

      mick Member Benefactor

      Location:
      USA
      Tinnitus Since:
      11/2012
      Sorry you're having tough times. I can empathize.

      First, how is your anxiety level? If your anxiety is causing you great discomfort (and I suspect it is) and it is the cause of your inability to sleep (as opposed to the annoyance of T) , then I would suggest going to to your primary care doctor or a psychiatrist to get the anxiety treated quickly. Lorazepam is a pretty fast acting benzodiazepine so it can certainly relieve anxiety, but it can create anxiety between doses, and it can cause excitotoxicity on its own particularly if you have not been taking it routinely*. I would look to get off of both of those drugs and take an SSRI instead. You will want the support and advice of a physician to do that (you should probably taper off of the lorazepam). Recognize that all benzos disturb sleep architecture even though they can help you get to sleep. As you hinted at, the sleep from these drugs is not as good as natural sleep. So getting off of the lorazepam may actually help your sleep once you get anxiety under control. It could, however, take several weeks to get off of the old drugs and on to the new.

      You might also try some natural calming treatments like magnesium, camomile tea, etc. Many people find benefit from B vitamins when under great stress, so you might try that too. Try to use masking sounds at night if you are not already doing so. I find rain sounds most effective for me. You may need a different sound. You'll have to experiment to find what works best.

      * That lorazepam may create excitotoxicity by disturbing your brain chemistry and possibly creating anxiety between doses is entirely my opinion. I am not a doctor, so take that advice for what it is worth to you.
       
    4. MariaH
      Dreaming

      MariaH Member

      Location:
      Barcelona
      Tinnitus Since:
      07/2013
      Cause of Tinnitus:
      Medication
      Hello! Thanks for your replies.
      My anxiety levels are fine, I'm just incredibly scared that I won't recover from this. I'm 100% sure that this was caused by the Remeron, since I wasn't taking any other meds and it got worse with each pill. I've done more research on the net and found out that there are quite a lot of people who have had similar experiences. Just no luck in finding any positive stories of people recovering from Remeron induced tinnitus.
      I think the problem is that I didn't take it consistently. So I took it on and off in different dosages (7,5mg, 15mg and sometimes nothing), which probably caused madness in my head.
      My question is whether anyone else has had similar experiences. Can this be compared to Benzo withdrawal symptoms? Any luck with recovering from those, even long-term? Or are we talking about irreversible damage here (''broken'' neurotransmitters for e.g.)?
      I've taken 11 x 15mg tablets over a period of 2,5 weeks and now I'm trying to taper off Lorazepam (took 0,25 mg last night and got 2 hours of sleep. Rough times.
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.